Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Norman, OK

February 19, 2017Cotton County, Jefferson County, Oklahoma; Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 19, 2017, 7:33 PM CST for Cotton County, Jefferson County, Oklahoma; Clay County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 19, 2017, 7:33 PM CST (01:33 UTC)
Expired
Feb 19, 2017, 8:15 PM CST
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cotton County, OK, Jefferson County, OK, Clay County, TX

The radar

The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 8:22 PM CSTTSTM WND DMGWaurika, OKROOF DAMAGE AND 2-INCH TREE LIMBS DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 19, 4:07 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS54 KOUN 200133
SVROUN
OKC033-067-TXC077-200215-
/O.NEW.KOUN.SV.W.0004.170220T0133Z-170220T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
733 PM CST SUN FEB 19 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in southern Oklahoma...
  Southeastern Cotton County in southwestern Oklahoma...
  Central Clay County in northern Texas...

* Until 815 PM CST

* At 732 PM CST, a severe thunderstorm was located 4 miles southwest
  of Henrietta, moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Henrietta, Waurika, Petrolia, Byers, Dean, Jolly, Hastings, Sugden,
  Bluegrove, eastern Lake Arrowhead, Taylor and Charlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3363 9811 3369 9836 3427 9833 3420 9792
TIME...MOT...LOC 0132Z 187DEG 41KT 3377 9824 

HAIL...1.00IN
WIND...60MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 5:15 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 19, 5:15 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
515 PM CST Sun Feb 19 2017

.AVIATION...20/00z TAF Issuance...
Messy aviation weather period underway. Thunderstorms will
continue to move across western north Texas and western Oklahoma
through over the next several hours, gradually building eastward
overnight. From current observations, most sites dipped to MVFR
ceilings and visibilities with passing storms. Sites impacted by
storms will experience varying wind gusts, visibility changes, and
ceiling changes, likely flirting between MVFR and IFR at times.
General timing of thunderstorms is reflected in the TAFs, with
TEMPOs covering windows of greatest thunderstorm impacts.

Kurtz

&&

.PREV DISCUSSION... /issued 235 PM CST Sun Feb 19 2017/

DISCUSSION...
Cloud cover across central and southwest OK continues to erode
this afternoon. As destabilization continues, and height falls
associated with the mid to upper trough commence, this afternoon
isolated to widely scattered showers and thunderstorms are
expected to develop. There is good agreement between both CAM and
deterministic solutions of initiation occuring near western N TX
and SW OK before 00Z. Coverage should increase rapidly during the
evening hours as the mid level trough and jet approach. Before
then, if storms can remain sfc based as the LLJ increases, there
will be a low tornado threat. Hail will also be possible,
although marginal mid level lapse rates will likely limit the
potential. Late tonight, the storms should begin to merge and
become quasi linear near the I35 corridor presenting a marginal
severe wind gust threat. Flash flooding will also be possible
through the overnight hours with record PWATs around 1.5 in
expected across central OK. Most of the activity will exit our
eastern zones before 18Z Mon, although some precip will linger
across SE OK.

A warming trend is still anticipated through the week under the
influence of a mid to upper shortwave ridge. By Thursday, strong
downslope winds accompanying a mid to upper shortwave trough could
support high temps in the low to upper 80s across much of the
area. A cold front will then follow for Fri dropping temps back to
near normal values by the weekend. The next chance of precip may
arrive near the end of the weekend into early next week as another
mid to upper trough, with moisture this time, arrives.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  74  43  73 /  80  10   0   0
Hobart OK         52  73  38  74 /  40  10   0   0
Wichita Falls TX  56  74  44  75 /  50  10   0   0
Gage OK           47  70  34  78 /  10  10   0   0
Ponca City OK     58  73  42  74 /  70  10   0   0
Durant OK         60  69  49  75 /  80  50  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04
Hazardous weather outlook, Feb 19, 12:26 PM CST, 7 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1226 PM CST Sun Feb 19 2017

OKZ004>048-050>052-TXZ083>090-201245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1226 PM CST Sun Feb 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a risk of severe storms across portions of central and
southern Oklahoma, and all of western north Texas this afternoon.

Location...
A Slight Risk of storms exists along and south of a line extending
from near Seymour, Texas to Hollister, Oklahoma to Lawton and
Marlow to Velma and Burneyville. A Marginal Risk surrounds the
Slight Risk, extending east and south of a line from near
Goodlett, Texas to near Burns Flat, Oklahoma to Okeene to Perkins
and Cushing.

Timing...
3 PM to 2 AM.

Impacts...
Hail to the size of half dollars and wind gusts to 60 mph will be
the main concerns. Locally heavy rainfall may lead to flash
flooding as well. There is a low risk of tornadoes in the late
afternoon and evening.

Discussion...
Showers and thunderstorms are expected to develop across portions
of western north Texas around mid afternoon, and move into
southwestern Oklahoma late this afternoon. The storms are then
expected to spread north and eastward into central and
southeastern Oklahoma this evening, and then into eastern and
southeastern OK through early Monday morning. Sufficient
instability and winds will be enough to support strong to severe
thunderstorms this afternoon and tonight. Initial thunderstorms
will be more isolated to scattered, developing into a line of
thunderstorms this evening and overnight as they move eastward.
The potential for severe storms will start to decrease beyond
midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations late
this afternoon and tonight.

.Flash Flooding...
As storms increase in coverage late this evening and overnight,
there will be a risk of flash flooding from north Texas into
southern and central Oklahoma due to heavy rainfall rates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Showers and thunderstorms will remain possible Monday with rain
chances ending from west to east through the day. No severe
weather is expected Monday.

.Fire Weather...
Elevated to Critical wildfire conditions will be possible across
portions of the area Tuesday through Friday. The Critical
conditions are expected Thursday afternoon across portions of
western Oklahoma and western north Texas due to warm temperatures,
low humidities, and gusty southwest winds.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/Barnes

In the hours before

Special weather statement, Feb 19, 4:43 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
443 PM CST SUN FEB 19 2017

OKZ037-038-192315-
Tillman OK-Comanche OK-
443 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Tillman and southwestern
Comanche Counties Until 515 PM CST...

AT 443 PM CST, a strong thunderstorm was located 5 miles southwest of
Loveland, moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Chattanooga, Hollister and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3414 9878 3415 9879 3414 9880 3416 9881
      3416 9886 3418 9891 3421 9895 3460 9881
      3451 9859 3441 9863 3441 9866 3434 9866
      3413 9875
TIME...MOT...LOC 2243Z 200DEG 37KT 3424 9883

WR
Special weather statement, Feb 19, 5:15 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
515 PM CST SUN FEB 19 2017

OKZ037-038-044-TXZ086-192345-
Tillman OK-Cotton OK-Comanche OK-Wichita TX-
515 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...western
Cotton...south central Comanche and northeastern Wichita Counties
Until 545 PM CST...

AT 513 PM CST, a strong thunderstorm was located near Devol, moving
north at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Randlett, Devol, Faxon and Cookietown.

This includes Interstate 44 between mile markers 0 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3408 9847 3414 9867 3447 9859 3442 9834
TIME...MOT...LOC 2313Z 199DEG 32KT 3419 9855

WR
Special weather statement, Feb 19, 6:07 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
607 PM CST SUN FEB 19 2017

OKZ023-024-027-200030-
Grady OK-Canadian OK-Caddo OK-
607 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southwestern
Canadian and eastern Caddo Counties Until 630 PM CST...

AT 605 PM CST, a strong thunderstorm was located 7 miles southwest of
Anadarko, moving north at 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3488 9821 3492 9842 3543 9835 3531 9801
TIME...MOT...LOC 0005Z 192DEG 45KT 3498 9830

WR
Special weather statement, Feb 19, 6:35 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
635 PM CST SUN FEB 19 2017

OKZ023-024-027-200100-
Grady OK-Canadian OK-Caddo OK-
635 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southwestern
Canadian and east central Caddo Counties Until 700 PM CST...

AT 633 PM CST, a strong thunderstorm was located 4 miles northeast of
Gracemont, moving north at 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Union City, Minco, Gracemont, Cogar, Lake Chickasha and Cedar Lake.

LAT...LON 3511 9809 3515 9830 3552 9823 3542 9793
TIME...MOT...LOC 0033Z 193DEG 43KT 3522 9818

WR
Special weather statement, Feb 19, 7:03 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
703 PM CST SUN FEB 19 2017

TXZ086-089-090-200130-
Clay TX-Wichita TX-Archer TX-
703 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay...southeastern
Wichita and northeastern Archer Counties Until 730 PM CST...

AT 702 PM CST, a strong thunderstorm was located 4 miles southeast of
Windthorst, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Eastern Wichita Falls, Henrietta, Scotland, Dean, Windthorst, Jolly,
Lake Arrowhead and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3344 9848 3394 9845 3398 9819 3347 9826
      3347 9842 3344 9842
TIME...MOT...LOC 0102Z 182DEG 45KT 3354 9837

WR
Special weather statement, Feb 19, 7:24 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
724 PM CST SUN FEB 19 2017

TXZ090-200200-
Clay TX-
724 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR Clay County Until 800 PM CST...

AT 722 PM CST, a strong thunderstorm was located near Bluegrove,
moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Henrietta, Petrolia, Dean, Jolly, Lake Arrowhead, Bluegrove and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3358 9841 3405 9842 3399 9805 3357 9811
TIME...MOT...LOC 0122Z 184DEG 41KT 3367 9828

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:07 PM CSTSpecial Weather StatementOUNCaddo23 min
Feb 19, 6:25 PM CSTAreal Flood AdvisoryOUNBlaine, Caddo, Custer, Dewey, Kiowa, Major and 1 more2 hr
Feb 19, 6:35 PM CSTSpecial Weather StatementOUNCanadian25 min
Feb 19, 7:49 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman26 min
Feb 19, 7:58 PM CSTSevere Thunderstorm WarningOUNJefferson47 min
Feb 19, 8:11 PM CSTSevere Thunderstorm WarningOUNJefferson34 min
Feb 19, 8:20 PM CSTSpecial Weather StatementOUNGarfield25 min
Feb 19, 8:29 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche31 min
Feb 19, 8:37 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Jefferson, Stephens38 min
Feb 19, 8:50 PM CSTSevere Thunderstorm WarningOUNCaddo, Carter, Comanche, Garvin, Grady, Jefferson and 4 more40 min
Feb 19, 9:27 PM CSTSevere Thunderstorm WarningOUNCanadian, Carter, Cleveland, Garvin, Grady, Jefferson and 8 more48 min
Feb 19, 9:39 PM CSTFlash Flood WarningOUNJefferson3 hr
Feb 19, 10:03 PM CSTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma117 min
Feb 19, 10:07 PM CSTSevere Thunderstorm WarningOUNCanadian, Carter, Cleveland, Garvin, Jefferson, Kingfisher and 7 more53 min
Feb 19, 10:57 PM CSTSpecial Weather StatementOUNCleveland, Murray, Oklahoma, Pottawatomie48 min
Feb 19, 11:01 PM CSTSevere Thunderstorm WarningOUNLincoln, Oklahoma29 min
Feb 19, 11:36 PM CSTSpecial Weather StatementOUNLincoln, Pottawatomie24 min
Feb 19, 11:56 PM CSTSpecial Weather StatementOUNPayne34 min
Feb 20, 12:29 AM CSTSpecial Weather StatementOUNPayne31 min
Feb 19, 7:03 PM CSTSpecial Weather StatementOUNClay27 min
Feb 19, 7:24 PM CSTSpecial Weather StatementOUNClay36 min
Feb 19, 7:38 PM CSTSpecial Weather StatementOUNWichita37 min
Feb 19, 7:53 PM CSTSevere Thunderstorm WarningOUNClay22 min
Feb 19, 7:57 PM CSTAreal Flood AdvisoryOUNArcher, Clay2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.